Bell's Palsy

3 posts, 3 contributors

Search the DAFNE Online Forums

 
Steves88 1 post

Hi, I was diagnosed with Bell's Palsy last week, and have since found out this could be related to my diabetes. My blood sugar levels have gone through the roof and won't come down, even though I've now doubled the amount of insulin I'm injecting. Is this due to the steroids I'm taking? Any advice? It's now been 7 days and no improvement in the Bell's Palsy or blood sugars. Thanks Confused

torana DAFNE Graduate
Royal North Shore Hospital, St Leonards, NSW
42 posts

Hi Steve, I am only writing from personal experience and of course my suggestions are not medical advice. Over my nearly fifty years on insulins there have been many medical procedures due to Crohns, prostate cancer, pacemaker etc. each one posing huge dilemmas on how to control my diabetes. Crohn’s disease and insulin do not go together due to the use of steroids and the inflammation of the bowel. Like yourself, with Crohn’s my sugars went through the roof due to the use of steroids and inflammation. It is so important if you can to get a team to support you through this difficult time. I had a specialist endocrinologist that was referred to me by my local hospital to assist me adjust my insulin’s whilst on the steroids. Sometimes, like yourself it was two to three times my normal dose which was of course a concern and extremely worrying with your medical issues. It is important that you contact your doctor for extra help as there must be someone who has the knowledge and ability to assist you with dosages. It seems your Bells Palsy specialist may be able to contact your endo to assist you adjust dosages with support. They should be working together for you. Why not put it in writing to your medical specialists for assistance so you get a reply hopefully straight away. Too many times in hospital for my many procedures doctors and specialists have not understood my predicament with insulin and it has been up to myself. More often than not the nurse just says you know what your doing and I’ll just watch. It was only through my initial contact with this Endo specialist whilst using steroids with insulin did I gain more confidence for dosages for my other operations. Also finally, if you can afford the libre freestyle it would be a tremendous help to constantly check your blood sugars whilst on such high dosages and your body gets back to normal.
In conclusion, a prescribing doctor should be aware of the dangers faced by the interactions between steroids and insulin. How many times have I heard of the terrible dilemma faced by diabetics with further autoimmune problems, going on steroids and then receiving little or no support. It is surely a travesty of modern medicine similar to giving a small child a loaded gun and told to go home and play. After reading of so many occurrences in the forum pages it would be highly worthwhile to make the dispensing of steroids to insulin diabetics a DAFNE issue to be more publicised within the wider community.

Warwick DAFNE Graduate
Diabetes Australia-Vic, Melbourne, Victoria
506 posts

Well said Torana. I agree with everything that you said.This explanation also seems to be fairly detailed as to the why:

https://www.medicalnewstoday.com/articles/317015.php

Warwick.